Ohio, 2013

Flash Flood in Ohio, June 27, 2013

June 27, 2013 · NWS RLX · 1 event in 1 county or zone

As a result of morning showers and clouds, a significant temperature contrast existed west to east across Ohio by mid afternoon. Readings were in the mid 80s in western Ohio, but only in the 70s in eastern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a result of morning showers and clouds, a significant temperature contrast existed west to east across Ohio by mid afternoon. Readings were in the mid 80s in western Ohio, but only in the 70s in eastern counties. Small thunderstorm clusters formed in northern Ohio late in the day and moved southeast. One cluster was oriented along the flow, resulting in repetitive rains over a portion of Morgan County during the evening. After a brief lull, another storm affected the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 9:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 27, 9:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 PM EDT THU JUN 27 2013

.SYNOPSIS...
UPPER LEVEL DROPS SOUTH ACROSS THE GREAT LAKES REGION INTO THE
AREA FRIDAY THROUGH THE WEEKEND. IT MAY REGRESS TO THE WEST AFTER
THAT.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE...
UPDATED THE POPS ON CURRENT CONVECTION TRENDS. HAVE HAD REPEATING
HITS OF STORMS OVER PORTIONS OF PERRY/MORGAN/WASHINGTON COUNTIES
WITH ESTIMATES IN THE 2-3 INCH RANGE. NORTHWEST FLOW ALWAYS A
THREAT TO KEEP THE CONVECTION GOING...BUT MODELS EASE OFF ON THE
STORMS AFTER 06Z. ALSO WATCHING THE CONVECTION OVER WESTERN
OHIO...BUT MAY NOT MAKE IT INTO THE AREA BEFORE IT RAINS OUT. IN
THE END...HAVE TO KEEP THE THREAT OF ISOLATED ACTIVITY GOING
OVERNIGHT WITH VORT MAX EMBEDDED IN THE 500MB FLOW NORTHWEST OF
THE CWA.

PREVIOUS DISCUSSION...
THE UPPER LEVEL SHORTWAVE OVER PA...WILL CONTINUE TO MOVE EAST
NORTHEAST LOOSING ITS INFLUENCE OVER WV. RADAR IMAGES SHOW THE
BULK OF THE CONVECTION IS TO OVER THE NORTHEAST QUADRANT OF THIS
SHORTWAVE. HOWEVER...LIGHT RAIN SHOWERS ARE EVIDENT ON
RADAR...DEVELOPING IN THE WEST AND SOUTH QUADRANTS ACROSS
OH...KY...TN...AND WV THIS AFTERNOON. EXPECT THESE LIGHT SHOWERS
TO CONTINUE TONIGHT. THEREFORE...KEPT CHANCE POPS THROUGH FRIDAY
MORNING.

WITH NO REAL COLD AIR PUSHING MOISTURE AWAY...HIGH SFC
DEWPOINTS...IN THE UPPER 60S WILL PERSIST THROUGH FRIDAY...
BRINGING A MUGGY NIGHT...AND LOW CLOUDS OR AREAS OF FOG TONIGHT.

BY FRIDAY AFTERNOON...A DEEP UPPER LEVEL TROUGH OVER CANADA DIGS
SOUTH ACROSS THE GREAT LAKES REGION. THE GFS AND NAM80 SHOW H5
VORT MAXES PASSING ACROSS WV BY 00Z FRIDAY. WITH ABUNDANT MOISTURE
AND A STRENGTHENING UPPER LOW OVERHEAD...EXPECT PLENTY OF CLOUDS
AND LIKELY POPS ON FRIDAY WITH THIS SECOND SYSTEM.

WENT CLOSER TO THE BIAS CORRECTED MAV NUMBERS PER HIGH DEWPOINTS
AND PLENTY OF CLOUDS THROUGH THE PERIOD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AMPLIFIED UPR TROF BECOMING ESTABLISHED OVER THE REGION...WITH AXIS
ACROSS OH VALLEY INTO MID MS VALLEY. HARD TO TIME IMPULSES WILL
ROTATE DOWN THRU WEEKEND. CONT WITH THE DIURNAL NATURE TO POPS SOME
BROAD HIGH CHC POPS FOR SAT. TEMPS TO COME DOWN TO MORE SEASONABLE
LEVELS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NOT MUCH CHANGE IN FCST REASONING IN THE EXTENDED FROM YESTERDAY.
BERMUDA HIGH REMAINING IN PLACE AND TROF AXIS SLOWLY RETROGRADING
TO MS VALLEY...UNSETTLED WX WILL BE THE RULE FOR THE WEEK. CONT
WITH DIURNAL NATURE OF POPS WITH HIGH CHC EACH AFTN...WANING WITH
AFTER SUNSET. BEST CONCENTRATION MAY END UP BEING ACROSS THE MTNS
WITH SE LLVL FLOW PROVIDING FOR EXTRA LIFT. INFLUENCE OF BROAD
DEEP S FLOW AND PWATS COMING UP TO ARND 1.75 INCHES TO ALLOW FOR
DOWNPOURS. GENERALLY FOLLOWED HPC FOR TEMPS WITH TWEAKS HERE AND
THERE. THIS ESSENTIALLY KEEPS THINGS STATUS QUO WITH SEASONAL
HIGHS AND SOMEWHAT MUGGY NIGHTS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
ISOLATED CONVECTION SHOULD DECREASE OVER THE NEXT FEW HOURS WITH
THE END OF DAYTIME HEATING...AND KEEP ALL PREVAILING CONDITIONS
FREE FROM SH OR TS. DO USE VCTS AND VCSH IN A COUPLE OF CASES.
OTHERWISE...THE KEY TO THIS FORECAST IS THE WIND...WITH THE BULK
OF THE GUIDANCE KEEPING THE WIND UP. ONLY THE MET GUIDANCE BRINGS
CALM CONDITIONS LATER TONIGHT. RIDE THE MAJORITY VOTE HERE AND
KEEP IFR MIST/FOG OUT OF THE FORECAST WITH WIND SPEEDS OF 4-6KTS
SUSTAINED EXPECTED TONIGHT.

THOSE TERMINALS STILL IN THE MVFR CEILINGS WILL SEE IMPROVEMENTS
OVER THE NEXT FEW HOURS AS WELL.

CONVECTION POSSIBILITIES RETURN FRIDAY DURING THE AFTERNOON
HOURS...AS WILL WINDS GUSTING 15-20KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY.
MET GUIDANCE MAY HOLD THE KEY TO THE WINDS OVERNIGHT AND
SUBSEQUENT FOG POTENTIAL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  FRI 06/28/13
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    M    H    H    H    H    L    L    L    L    L    L
HTS CONSISTENCY  H    M    M    L    L    L    L    H    L    L    L    L
BKW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    M    M    M    M    L    H    L    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    H

AFTER 00Z SATURDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ/26
SHORT TERM...30
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Jun 27, 2:39 PM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT THU JUN 27 2013

OHZ066-067-075-083-084-281945-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
339 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>040-
046-047-281945-
GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
339 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE STORMS FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 7:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT THU JUN 27 2013

OHZ066-067-076-WVZ009>011-019-280100-
MORGAN OH-PERRY OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-
WOOD WV-
804 PM EDT THU JUN 27 2013

...STRONG THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN WILL AFFECT
MORGAN...NORTHEASTERN WOOD...PLEASANTS...RITCHIE...SOUTHEASTERN
PERRY...TYLER AND WASHINGTON COUNTIES...

AT 758 PM EDT...STRONG THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN
WERE LOCATED FROM PERRY COUNTY IN OHIO SOUTHEASTWARD TO NORTHERN
WOOD COUNTY IN WEST VIRGINIA...MOVING SOUTHEAST AT 20 MPH.

WHILE WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH A STORM...THE GREATEST THREAT WILL BE THE LOCALLY HEAVY
RAINFALL FROM THUNDERSTORMS TRAINING OVER THE SAME AREA...WHICH MAY
RESULT IN MINOR HIGH WATER PROBLEMS IN THOSE AREAS MOST PRONE TO
HIGH WATER.

STORMS WILL BE NEAR MARIETTA AROUND 810 PM...WAVERLY AROUND 830
PM...WILLOW ISLAND AROUND 840 PM...BELMONT AROUND 850 PM AND ST.
MARYS AROUND 900 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 12 IN OHIO...AND BETWEEN MILE MARKERS 174 AND 186 IN
WEST VIRGINIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3980 8207 3978 8207 3977 8199 3963 8158
      3959 8158 3959 8149 3937 8089 3907 8092
      3904 8116 3914 8133 3918 8130 3915 8138
      3940 8185 3945 8186 3945 8195 3951 8206
      3955 8205 3956 8214 3964 8229 3983 8214

05
Special weather statement, Jun 27, 8:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT THU JUN 27 2013

OHZ066-067-075-076-WVZ008>010-016>020-029-280200-
ATHENS OH-CALHOUN WV-DODDRIDGE WV-GILMER WV-JACKSON WV-MORGAN OH-
PERRY OH-PLEASANTS WV-RITCHIE WV-ROANE WV-WASHINGTON OH-WIRT WV-
WOOD WV-
922 PM EDT THU JUN 27 2013

...SCATTERED THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINFALL WILL
AFFECT CALHOUN...EASTERN ATHENS...MORGAN...NORTHEASTERN
JACKSON...NORTHERN ROANE...NORTHWESTERN
GILMER...PLEASANTS...RITCHIE...SOUTHEASTERN PERRY...SOUTHWESTERN
DODDRIDGE...WASHINGTON...WIRT AND WOOD COUNTIES...

AT 915 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY VERY HEAVY RAINFALL...WERE LOCATED FROM EASTERN PERRY COUNTY
IN SOUTHEAST OHIO SOUTHEASTWARD TO RITCHIE AND WIRT COUNTIES IN WEST
VIRGINIA...MOVING SOUTHEAST AT 20 MPH. NWS DOPPLER RADAR INDICATED 1
TO 2 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS FROM EASTERN
PERRY INTO MORGAN COUNTIES. SOME TRAINING OF STORMS WERE OCCURRING
AND MAY RESULT IN MINOR HIGH WATER PROBLEMS IN THOSE AREAS MOST
PRONE TO HIGH WATER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 17 IN OHIO...AND BETWEEN MILE MARKERS 152 AND 186 IN
WEST VIRGINIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3981 8207 3978 8207 3976 8164 3968 8163
      3966 8158 3959 8158 3959 8149 3965 8147
      3960 8132 3940 8101 3934 8100 3936 8094
      3916 8063 3870 8123 3875 8153 3911 8175
      3917 8175 3918 8179 3977 8229 3982 8215

05

The radar

The Charleston,WV radar (KRLX), 156 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
June 27, 10:00 PM EST to 11:30 PM EST
Where
Morgan County, Triadelphia to 1 mi NW of Morgansville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.700, -81.970

An automatic gauge near McConnelsville reported 2.2 inches of rain in 2 to 3 hours between 1800 and 2100E. Another .5 inches of rain fell between 2200E and 2300E. Rain estimates of over 3 inches fell around Joetown.

Small streams flooded roads. One example was in the Millers Run basin, where County Route 56 was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449089.